Vol. 23, No. 1, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
The Journal
Editorial Board
Special Issues
Submission Guidelines
Submission Form
Author Index
To Appear
ISSN: 0030-8730
On locally m-convex -algebras

Robert Morgan Brooks

Vol. 23 (1967), No. 1, 5–23

The primary purpose of this paper is to investigate positive functionals on and representations of complete locally m-convex algebras with a continuous involution with emphasis on the special case of commutative algebras.

The first part is a study of the continuous positive functionals on a complete locally m-convex (LMC) algebra A with identity and continuous involution. It is shown that the LMC equivalent of “positive face of the unit ball” in A is a w-closed convex set and is the closed convex hull of its extreme points, which are the normalized indecomposable continuous positive functionals on A. This is applied to the commutative case to obtain a representative of these functionals as integrals on the space Φ of symmetric maximal ideals of A.

The second part is an investigation of representations of an LMC algebra A in B(H). Necessary and sufficient conditions in order that a cyclic representation be continuous are given. For normed algebras completeness guarantees the continuity of all representations. An example shows that this is not the case for LMC algebras. It is shown that cyclic representations of commutative algebras are equivalent to left multiplication on a suitably chosen L2-space over Φ, and that the operators can be represented as norm-convergent integrals with respect to a compactly-supported spectral measure on Φ. These results are then extended to general continuous representations of LMC algebras.

Mathematical Subject Classification
Primary: 46.50
Secondary: 46.60
Received: 6 August 1966
Published: 1 October 1967
Robert Morgan Brooks